NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 20, 2:24 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Feb 20, 2:24 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
224 AM MST Sun Feb 20 2022
.SHORT TERM...Today through Monday Night.
Our next winter system remains on track to arrive throughout the day
today, with widespread light to moderate snow overspreading the
region by late tonight. Precipitation will work from the northwest
to southeast as an upper level trough deepens and intensifies across
southeast Idaho. Initially across our the southern section of our
forecast area (Pocatello south), we may see a rain/snow mix or
predominant rain initially as temperatures this afternoon look to
remain fairly warm in the upper 30s and 40s. Precipitation with
this system looks to stay fairly scattered in nature, with the
best chance for a more organized band of precipitation working
through the Snake Plain, Southern Highlands, and Eastern Highlands
between 22Z/3:00PM today and 06Z tomorrow/11:00pm tonight. After
this initial area of low pressure passes through by 12Z/5:00AM
Monday, a secondary area of low pressure deepens further west out
towards eastern Oregon and continues to amplify precipitation
mostly across the Central Mountains and Eastern Highlands upslope
regions, along with scattered snow showers continuing elsewhere.
48 hour snowfall totals remain sub-advisory with a T-2" across the
Snake Plain and eastern Magic Valley, 1-4" for our mountain
valleys, and 3-8"+ above 6,500ft in the higher terrain and at
mountain pass level. Highest snow totals stay confined to the
Centennials, Big Holes, Tetons, Sawtooths, and Salmon Challis NF.
A Special Weather Statement remains in effect for the entire
forecast area, highlighting a general heads up regarding snowfall
and mentioning the much colder temperatures on the backside of
this system. Breezy winds will also be around through Monday,
especially across the Snake Plain with gusts up to 25-35mph. This
may lead to localized blowing and drifting snow, creating
hazardous travel conditions over the next couple of days. As the
upper level trough continues to deepen across the Great Basin
headed into Nevada and northern California, precipitation will
continue across our higher elevation zones for Monday night
remaining scattered along with much colder temperatures settling
in for midweek. MacKay
.LONG TERM...Tuesday through next Sunday.
Upper trough over the region next week will produce very cold and
possibly record breaking temperatures. On Tuesday, low pressure
associated with the trough will produce scattered snow showers
throughout the region although amounts will likely be less than an
inch. Cold air will be in place by Tuesday with temperatures near
records for coldest max temperatures. Overnight lows going into
Wednesday morning are likely to be in the single digits or below
zero. For example, Pocatello has a better than 50 percent chance of
seeing below zero temps while Idaho Falls is greater than 80
percent. Just how cold is highly questionable and dependent on how
much and where low stratus and fog develop. The near record
temperatures are likely to continue at least through Wednesday
night. We start seeing noticeable model differences on Thursday. The
clusters show that the European members favor a second surge of cold
air dropping into the region from the north on Thursday and we hang
onto that cold air into the weekend. The Canadian and GFS members
largely don't show this feature and transition us to a northwest
flow situation and eventually a ridge by late weekend. This solution
would allow for gradual warming beginning late week and is
consistent with previous forecasts. Interestingly, the operational
GFS does not seem to be consistent with most of its members and
looks more like the European solutions although it brings the
secondary surge of air much further east. Associated with this
secondary surge would potentially be another round of light snow as
well. However, given the large differences timing snow either
with this secondary surge or with a weak shortwave embedded within
the northwest flow is incredibly difficult. The forecast is mainly
unchanged with dry weather for Thursday and a slight chance of snow
Friday. 13
&&
.AVIATION...
Already seeing some winds this morning which should
exclude the TAF sites from low stratus and fog issues. Expecting a
gusty day with wind gusts to 25 kts likely in many locations. IDA
has the best chance of gusty conditions with a 40 percent chance of
seeing wind gusts exceeding 30 kts this afternoon. Will include VCSH
at all TAF sites late this afternoon and possibly into the night.
HRRR shows that MVFR ceilings may be possible with the showers. 13
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
Special weather statement, Feb 20, 5:36 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
536 AM MST Sun Feb 20 2022
IDZ051>055-068-075-202100-
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Lost River Valley-
Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Mud Lake,
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Howe, Arco, Mackay, Chilly, Hailey,
Bellevue, and Picabo
536 AM MST Sun Feb 20 2022
...LIGHT SNOW WITH MUCH COLDER TEMPERATURES SUNDAY THROUGH
TUESDAY...
A Winter Storm system will settle across the region Sunday
bringing light snowfall and much colder temperatures to the
region. Storm total snowfall for Sunday and Sunday night should
remain below about an inch throughout the Snake River Plain and
Eastern Magic Valley while daytime highs plummet into the teens
and lower twenty's by Tuesday.
IDZ069>074-202100-
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, Stanley,
Ketchum, Sun Valley, Galena, and Copper Basin
536 AM MST Sun Feb 20 2022
...SNOW WITH MUCH COLDER TEMPERATURES SUNDAY THROUGH TUESDAY...
A Winter Storm system will settle across the region Sunday
bringing snow and much colder temperatures to the region. Storm
total snowfall for Sunday and Sunday night is expected to range
from 2 to 6 inches in the mountains above 6000 feet MSL with a
trace to 2 inches in the lower valleys. Daytime highs are expected
to plummet into the teens by Tuesday.
IDZ060>067-202100-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Emigration Summit, St. Charles,
Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan,
Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park,
Kilgore, Dubois, Spencer, Edie School, and Small
536 AM MST Sun Feb 20 2022
...SNOW WITH MUCH COLDER TEMPERATURES SUNDAY THROUGH TUESDAY...
A Winter Storm system will settle across the region Sunday
bringing snow and much colder temperatures to the region. Storm
total snowfall for Sunday night is expected to range from 2 to 6
inches in the mountains above 6000 feet MSL with 1 to 2 inches
possible in the lower mountain-valleys. Daytime highs are
expected to plummet into the teens by Tuesday.
IDZ056>059-202100-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
and Thatcher
536 AM MST Sun Feb 20 2022
...LIGHT SNOW WITH MUCH COLDER TEMPERATURES SUNDAY THROUGH
TUESDAY...
A Winter Storm system will settle across the region Sunday
bringing light snowfall and much colder temperatures to the
region. Storm total snowfall for Sunday afternoon and Sunday
night is expected to range from 1 to 4 inches in the mountains
above 5500 feet MSL with a trace to 1 inch in the lower valleys.
Daytime highs are expected to plummet into the teens and lower
twenty's by Tuesday.